Virginia, 2001

Flash Flooding and Hail in Virginia, August 4, 2001

August 4, 2001 · NWS RNK · 3 events in 2 counties and zones

Heavy thunderstorm rains caused Big Branch Creek to flood, 4 miles northwest of Bluefield. Heavy rain also flooded and closed several streets in Bluefield.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 4th produced hail up to dime size and flash flooding.Heavy thunderstorm rains caused Big Branch Creek to flood, 4 miles northwest of Bluefield. Heavy rain also flooded and closed several streets in Bluefield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, Aug 4, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
300 PM EDT SAT AUG 4 2001

GOING FCST GNRLY IN GOOD SHAPE AND EXPECT ONLY SLGT CHANGES MAINLY
TO PRECIP CHCS IN THE EARLY PRDS. ANLYS SHOWING VERY WEAK SFC/85H
FRONT STUCK OVER WRN WVA THIS AFTN WITH HEATING OF SOUPY DEWPT AIR
AND OLD BNDRYS HELPING TO FIRE WDLY SCTD TSRA ATTM. EXPECT BNDRY TO
WASH OUT OVRNGT AS UPR SUPPORT BOTH TO OUR NE AND SW SLOWLY DEPARTS
THROUGH SUNDAY MORN. THIS LEAVES QUEST AS TO LOCATION AND EXTENT OF
POPS MAINLY THIS EVE IN PRESCENCE OF WEAK MCON BUT LTL STEERING
ALOFT. GIVEN BOTH ETA/AVN SHOWING BEST FOCUS ALONG THE
RIDGES...ESPCLY NRN AND SW ZONES CLOSER TO UPR VORTS...WILL HAVE
HIGHEST POPS THERE. AGAIN LOCALIZED FLASH FLDG PSBL BUT APRS
ORGANIZATION OR DURATION NOT ENOUGH FOR A WATCH SO ONLY INCLUDE HVY
RAIN MENTION ATTM. ELSW EXPECT ACTIVITY TO REMAIN WDLY SCTD ONCE
MOVING E OF THE BLUE RDG WHERE MID LVL SUBSIDENCE REMAINS SO LOW EVE
CHCS IN ORDER. SHOULD SEE MAJ OF CVRG FADE BEFORE MIDNGT WITH CLDNS
AND A GOOD AMT OF FOG ARND TNGT GIVEN DEWPTS AND ESPCLY W WHERE HVR
RAIN OCCURS.

SUNDAY-MON...POP FCST A BIT TRICKY AS 5H HGTS BEGIN TO BUILD AND
WEAK SFC HIGH SLIPS WWD BEHIND DEPARTING CSTL UPR SYS. STILL WITH A
GOOD DEAL OF LOW LVL RH ARND AND SOME CAPE/THETA...APRS WONT BE ABLE
TO GO DRY ESPCLY ON THE RIDGES SUNDAY WITH NEXT WEAK S/W ROTATING
THRU IN THE AFTN. THUS WILL CONT RANGE OF CHC POPS...HIGHEST NW NC
TO SLGT CHC ERN VA CTYS OTRW PRTLY SNY/HAZY. MON MAY HAVE THE BEST
SHOT OF SEEING ONLY ISOLD ORGRAPHIC ACTION WITH COMBO OF MORE CAP
ALOFT AND PSBL SUBSIDENCE REGION WELL N OF BARRY BY AFTN. AT THIS PT
PRBLY CAN GO PC SUNDAY NGT AND AT LEAST ERN ZONES WITH ONLY LOW CHCS
UP AGAINST THE RIDGES.

EXPECT TEMPS TO GRDLY INCRS A CAT OR SO OVER THE NEXT FEW DAYS GIVEN
SOME 85H WARMING AND PTNL SUBSIDENCE ON MONDAY. WONT GO FOR VRY WARM
MAV NUMBERS FOR NOW WITH SO MUCH HAZE/RH ARND BUT SOMETHING TO
WATCH.

EXTENDED...VERY HARD TO PULL POPS AT ANYTIME NOW GIVEN PTNL PER AVN
FOR BARRY REMNANTS TO EVENTUALLY FOLLOW LOW LVL WEAKNESS UP THE WRN
SLOPES BY MID WEEK AND NEXT NRN STREAM FRONT BY THE WEEKEND. THUS
FEW CHANGES OTHER THAN TO INCLUDE MORE CHCS FOR NEXT SAT FOR NOW.

FCSTID = 10
ROA   67  88  68  90 /  40  20  10  20
LYH   66  86  68  89 /  40  20  10  20
DAN   67  88  69  90 /  30  30  10  20
BLF   65  78  64  81 /  50  30  20  30
LWB   63  77  64  79 /  50  30  20  30
BCB   64  83  64  84 /  40  30  20  30
TNB   65  79  65  81 /  40  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Aug 4, 3:28 PM EST, 32 minutes before
VAZ018>020-023-WVZ044-045-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SAT AUG 4 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE VIRGINIA HIGHLANDS...

A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL...
AND FREQUENT LIGHTNING WILL CONTINUE TO PUSH SOUTH ACROSS THE
VIRGINIA HIGHLANDS INTO EARLY EVENING.  RAINFALL AMOUNTS OF UP TO
TWO INCHES IN LESS THAN AN HOUR CAN BE EXPECTED WITH SOME OF THESE
STORMS.  LOOK FOR THE HEAVIEST ACTIVITY TO AFFECT ALLEGHANY
COUNTY...MAINLY FROM COVINGTON WEST TO THE WEST VIRGINIA BORDER
THROUGH 5:00 PM...THEN SOUTH INTO CRAIG AND BOTETOURT COUNTIES PRIOR
TO 5:15 PM. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
LIKELY OCCUR IN THESE AREAS.

MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS.
REMEMBER DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.
LISTEN TO NOAA WEATHER RADIO OR Y1OUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL UPDATES OR POSSIBLE WARNINGS.

JH

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Alleghany

When
August 4, 4:00 PM EST
Where
Alleghany County, Callaghan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -80.083

Flash Flood, Tazewell

When
August 4, 7:00 PM EST to 10:30 PM EST
Where
Tazewell County, 4 mi NW of Bluefield
Reported by
TRAINED SPOTTER
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Flash Flood, Tazewell

When
August 4, 8:00 PM EST to 10:30 PM EST
Where
Tazewell County, Bluefield
Reported by
LAW ENFORCEMENT
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265711, 5265712, 5265713.